Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 8, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 2:34 PM CST for Smith County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 1998, 2:34 PM CST (20:34 UTC)
- Expired
- Jan 6, 1998, 5:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Smith County, TX
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 062035 FFWSHV TXC423-062330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 234 PM CST TUE JAN 6 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...SMITH COUNTY AT 230 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUING TO MOVE ACROSS SMITH COUNTY. OVER AN INCH OF RAIN HAS FALLEN SINCE NOON ACROSS MUCH OF THE COUNTY...WHICH HAS TURNED TO RUNOFF DUE TO THE SATURATED GROUND FROM PREVIOUS RAINFALL. SHERIFFS OFFICE HAS REPORTED SEVERAL ROADS UNDER WATER. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. CHILDREN SHOULD NOT PLAY IN OR NEAR A DRAINAGE DITCH. WATER CAN RISE RAPIDLY AND HAS TREMENDOUS FORCE DURING A FLASH FLOOD. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 9:45 AM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Jan 6, 9:45 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 945 AM CST TUE JAN 6 1998 SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. SATELLITE AND RADAR SHOW NEW ACTIVITY IN SOUTHWEST TEXAS WHICH SHOULD COME ACROSS THIS AFTERNOON AND TONIGHT. EVERYTHING SOAKED SO FLASH FLOODING A REAL POSSIBILITY.
In the hours before
Special weather statement, Jan 6, 10:00 AM CST, 4 hours 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061800- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE JAN 6 1998 A COLD FRONT HAS MOVED INTO THE FOUR STATE AREA AND AT 10 AM WAS NEAR A LITTLE ROCK TO WACO LINE. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHWARD THROUGH THE AREA TODAY. THE LOW LEVEL FLOW IN THE LOWEST 5000 FEET OF THE ATMOSPHERE IS PRIMARILY OUT OF THE SOUTH AND THIS IS BRINGING ABUNDANT GULF MOISTURE TO THE AREA. ALSO AN UPPER LEVEL INSTABILITY AREA REMAINS TO THE WEST AND THIS ALONG WITH THE PRESENCE OF THE COLD FRONT AND THE GULF MOISTURE WILL BRING MORE RAIN AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. AT THE PRESENT TIME THE PRIMARY THREAT IS ADDITIONAL HEAVY RAINS IN THE AREA BUT WITH THUNDERSTORMS EXPECTED...THE POSSIBILITY OF ONE OR TWO OF THEM REACHING SEVERE LEVELS IS NOT OUT OF THE QUESTION. E6MERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND LAW ENFORCEMENT AGENCIES WILL WANT TO STAY ON TOP OF THE WEATHER AND BE ON THE LOOKOUT FOR INTENSIFYING THUNDERSTORMS WHICH MAY BECOME SEVERE.
Special weather statement, Jan 6, 10:00 AM CST, 4 hours 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061800- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE JAN 6 1998 A COLD FRONT HAS MOVED INTO THE FOUR STATE AREA AND AT 10 AM WAS NEAR A LITTLE ROCK TO WACO LINE. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHWARD THROUGH THE AREA TODAY. THE LOW LEVEL FLOW IN THE LOWEST 5000 FEET OF THE ATMOSPHERE IS PRIMARILY OUT OF THE SOUTH AND THIS IS BRINGING ABUNDANT GULF MOISTURE TO THE AREA. ALSO AN UPPER LEVEL INSTABILITY AREA REMAINS TO THE WEST AND THIS ALONG WITH THE PRESENCE OF THE COLD FRONT AND THE GULF MOISTURE WILL BRING MORE RAIN AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. AT THE PRESENT TIME THE PRIMARY THREAT IS ADDITIONAL HEAVY RAINS IN THE AREA BUT WITH THUNDERSTORMS EXPECTED...THE POSSIBILITY OF ONE OR TWO OF THEM REACHING SEVERE LEVELS IS NOT OUT OF THE QUESTION. E6MERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND LAW ENFORCEMENT AGENCIES WILL WANT TO STAY ON TOP OF THE WEATHER AND BE ON THE LOOKOUT FOR INTENSIFYING THUNDERSTORMS WHICH MAY BECOME SEVERE.
Local storm report, Jan 6, 12:05 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST TUE JAN 6 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1100 AM TX FLOODING
01/06/98 SHELBY FM HIGHWAY 417 EAST OF
CENTER AND US HIGHWAY 84
WEST OF JOAQUIN FLOODED
BUT STILL PASSABLE.Local storm report, Jan 6, 12:05 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST TUE JAN 6 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1100 AM TX FLOODING
01/06/98 SHELBY FM HIGHWAY 417 EAST OF
CENTER AND US HIGHWAY 84
WEST OF JOAQUIN FLOODED
BUT STILL PASSABLE.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:51 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 54 min |
| Jan 5, 10:48 PM CST | Tornado Warning | SHV | Smith | 57 min |
| Jan 5, 11:23 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 5, 11:43 PM CST | Tornado Warning | SHV | Smith | 32 min |
| Jan 5, 11:46 PM CST | Tornado Warning | SHV | Upshur | 59 min |
| Jan 5, 11:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 52 min |
| Jan 6, 12:28 AM CST | Severe Thunderstorm Warning | SHV | Cass | 62 min |
| Jan 6, 12:33 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 57 min |
| Jan 6, 1:00 AM CST | Flash Flood Warning | SHV | Gregg, Upshur | 3 hr |
| Jan 6, 1:22 AM CST | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Jan 6, 1:26 AM CST | Severe Thunderstorm Warning | SHV | Gregg | 49 min |
| Jan 6, 1:53 AM CST | Flash Flood Warning | SHV | Cass, Marion | 3 hr |
| Jan 6, 2:36 AM CST | Flash Flood Warning | SHV | Bowie | 3 hr |
| Jan 6, 5:25 AM CST | Severe Thunderstorm Warning | SHV | Panola | 65 min |
| Jan 6, 12:10 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 4 hr |
| Jan 6, 3:00 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.